Reports of three deaths and 600 cases of problems such as excessive bleeding and infections in women who took RU-486, the so-called abortion pill, have led to new, stronger warnings on its label, a Food and Drug Administration official said Tuesday.
"We don't have information to indicate that the drug caused the event," Steven Galson, acting director of the FDA's Center for Drug Evaluation and Research, said at a news conference.
Galson noted that such complications also can occur in women who have had surgical abortions or given birth.
Critics had accused Galson of bowing to political pressure earlier this year when he went against an FDA advisory committee's recommendation and refused to make emergency contraception - which prevents pregnancy after unprotected sex - available over the counter. Galson, who had defended that decision, said the move to strengthen warnings on the abortion pill also was science-based.
"There was absolutely no political pressure on this," he said.